aguywithuc; have you suffered with pyoderma?
No but your story got to me. I looked it up and it is connected strongly to IBD. Sounds like you have been thru hell.
Sagittal Sinus Thrombosis is strongly connected to UC as well. I had that, most painful thing in my life and came bundled with a week in the ICU for 64k and the bastages catheterized me. Being paralyzed was life changing.This is scary - normal coagulation profile and he still got the stroke
Thromboembolic events are serious complications in patients with inflammatory bowel diseases. We describe a 30-year-old man with ulcerative colitis complicated by sagittal sinus thrombosis with normal coagulation profile; he achieved clinical remission with subcutaneous heparin.www.ncbi.nlm.nih.gov/pubmed/10812827Clearly the body goes hypercoag in an attempt to stop the bleeding which results in often fatal brain clot
A case of superior sagittal sinus thrombosis which was complicated with ulcerative colitis is reported. A 16-year-old male patient had a 2-year history of ulcerative colitis. He was admitted to our hospital complaining of abdominal pain, bloody bowel discharge and appetite loss, and was then treated conservatively. Two days after admission, he demonstrated generalized convulsions which were followed by right hemiplegia. MRI showed a low intensity lesion on T1 and an irregular high intensity in the subcortical area of the left frontal lobe on T2 and T2 FLAIR-weighted images. The MRI findings resembled either invasive brain tumor or local inflammation. Cerebral angiography appeared to demonstrate complete obstruction of the superior sagittal sinus with congestion of venous flow in the cortical veins. Ulcerative colitis has been reported to show hypercoagulation, leading to deep vein thrombosis within the body which sometimes causes pulmonary infarction; however, occurrence of venous thrombosis in the intracranial veins and sinus is rare. This report underscores the fact that cerebral venous thrombosis should be suspected in the case of patients with ulceritive colitis who suffer sudden onset of neurological deficits.www.ncbi.nlm.nih.gov/pubmed/16984029Thrombosis in patients with UC is a well-known riskPatient dies
Although known for more than 100 years, it is only because of greater awareness among physicians and neurologists and by improved noninvasive imaging techniques that has cerebral venous sinus thromboses have been diagnosed prior to death in recent years.
Cerebral magnetic resonance imaging showed a superior sagittal sinus thrombosis and a venous infarct with a hemorrhagic component, which caused a right frontal subfalcine herniation (Figures 1 A and B). The patient had secondary generalized convulsions on the second and third days of hospitalization. An electroencephalography demonstrated right-sided, paroxysmal, lateralized, epileptiform discharges. Low molecular weight heparin, acetyl salicylic acid, and (after the convulsions) phenytoin were started, and the sulfasalazine that she had been taking was continued. On the 14th day after admission, her temperature and pulse returned to normal values, she became conscious, and left-sided hemiplegia continued. However, the number of defecations increased, and so prednisolone (40 mg/day) was added to the treatment by a gastroenterologist.
On the 20th day of hospitalization, respiratory deficiency and tachycardia developed. Blood gas findings showed hypoxia and hypocapnia. A thoracic computed tomography scan performed to exclude pulmonary emboli revealed pulmonary edema. Her central venous pressure was 30 cm. Echocardiography did not show any pathological findings. She was diagnosed as having pulmonary edema and in spite of treatment, she died on the same day of this condition.
Our patient presented with severe neurologic signs and symptoms, and she had a history of newly diagnosed UC. Treatment for both conditions began, and during minimal improvement of the neurologic signs, the symptoms of UC intensified. Our patient's severe course may be explained as follows: The inflammation-induced changes resulted in coagulation activation, which induced proinflammatory effects so that a looping chain of reactions similar to that reported in the literature became manifest ultimately leading to the death of this patient14.
By presenting this case, we wish to emphasize that during the initial period of UC, patients may present with neurologic symptoms and signs, and cerebral (dural) venous sinus thromboses should be considered as a cause of this clinical picture. In instances of severe neurologic findings, the clinical outcome may be fatal
Post Edited (aguywithuc) : 9/26/2012 10:00:23 PM (GMT-6)